Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 78, NWS Pueblo, CO

July 31, 1999Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 31, 1999, 2:12 PM MDT for Las Animas County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1999, 2:12 PM MDT (20:12 UTC)
Expired
Jul 31, 1999, 3:10 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 312014 RRA
SVRPUB
COC071-312110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 310 PM MDT

* AT 200 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES NORTH OF
  TRINIDAD MOVING EAST-NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE AREAS NORTH OF TRINIDAD...AND
LOCATIONS ALONG HIGHWAY 350...INCLUDING HOEHNE.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  THIS IS A VERY DANGEROUS STORM WHICH COULD PRODUCE A
TORNADO WITH LITTLE WARNING. IF YOU  ARE IN OR CLOSE TO THE WARNED
AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.

SH/PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:57 PM MDT, 15 minutes earlier.

Area forecast discussion, Jul 31, 1:57 PM MDT, 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
157 PM MDT SAT JUL 31 1999

...HEAVY RAIN THREAT CONTINUES...

CURRENTLY...LATEST ANALYSIS FIELDS INDICATES HIGHEST CAPES RUNNING
ALONG EASTERN SLOPES OF S CO MTNS...WITH VALUES >2000 J/KG. UPSLOPE
FLOW HAS COMMENCED AND STORMS ALREADY FIRING IN MTNS. FRONT OVER SE
WY WILL CONTINUE TO MOVE S. OUT EAST....FLOW AT SFC NORTHERLY...AND
THIS DUE TO SFC LOW OVER TX.

SHORT TERM...WITH HIGH CAPES IN AREAS WHERE HVY RAINS HAVE ALREADY
FALLEN...FF THREAT WILL BE HIGH AND CURRENT FF WATCH WILL REMAIN IN
EFFECT UNTIL MIDNIGHT. SHORT RANGE GUIDANCE INDICATES FLOW OVER
ENTIRE REGION TO GO EASTERLY...INCREASING DWPTS ALL LOCATIONS.
EXPECT MTNS/ADJ PLAINS TO GET HVY RAIN EARLY WITH RAIN LATER TONIGHT
E PLAINS. FRONT IN WY ATTM WILL CONTINUE TO MOVE S AND INTO THE
REGION THIS EVENING. THIS SYSTEM WILL ENHANCE PRECIP CHANCES.

TOMORROW...NGM PLAYS UP HEAVY RAIN THREAT WHILE OTHER
GUIDANCE IS NOT AS HEAVY. BELIEVE THREAT WILL ONCE AGAIN OCCUR FOR
HVY RAIN AS TUTT CELL MENTIONED YDAY IS PRGD TO MOVE OVER AREA
WHICH WILL ENHANCE VV MOTIONS OVER E PLAINS. WITH FRONT OVER AREA
AND PLENTY OF LLVL MOISTURE IN REGION...INGREDIENTS WILL ONCE AGAIN
BE IN PLACE FOR HVY RAIN THREAT.

DO NOT PLAN ON EXTENDING FF INTO TOMORROW AS WILL LET LATE NIGHT
SHIFT OBSRVE LATEST TRENDS/GUIDANCE. CURRENT FF WILL BE IN EFFECT TIL
MIDNIGHT.

ATMOS SHOULD BEGIN TO DRY OUT SOME AFTER TOMORROW AS ALL GUIDANCE
INDICATES RIDGE WILL INTENSIFY. HOWEVER...ONLY SEE 594 RIDGE AT 500
MB AND THIS NOT ALL THAT IMPRESSIVE. STILL BELIEVE TROP MOISTURE
PLUME WILL BE IN AREA WHICH WILL CONTINUE THREAT OF SCTD STORMS IN
THE AFTERNOON...WITH THE HVY RAIN BEING MORE ISOLATED.

HODANISH

.PUB...FLASH FLOOD WATCH TODAY ZNS 065>068...ZNS 70>75 AND ZN 077
UNTIL MIDNIGHT.

In the hours before

Special weather statement, Jul 31, 11:55 AM MDT, 2 hours 17 minutes before
COZ058>081-311959-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT JUL 31 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...A FLASH FLOOD WATCH WILL BE IN EFFECT FROM 200 PM MDT UNTIL
MIDNIGHT FOR ALL OF THE SOUTHEAST COLORADO MOUNTAINS AND ADJOINING
PLAINS...

...SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING
DUE TO THE THREAT OF FLASH FLOODING...

LATEST COMPUTER GUIDANCE THIS MORNING INDICATES HEAVY RAINS CAPABLE
OF FLASH FLOODING WILL ONCE AGAIN DEVELOP OVER THE REGION THIS
AFTERNOON AND EVENING. THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE
MOUNTAINS...AND WILL BEGIN MOVING NORTHEAST ACROSS THE ADJACENT
PLAINS BY EARLY TO MID AFTERNOON. DUE TO CONINUED ABUNDANT
MOISTURE...FAVORABLE JET STREAM DYNAMICS...AND FORCING AT MID
LEVELS...LOCALLY HEAVY RAINS WILL BE POSSIBLE.

THE GREATEST THREAT OF FLASH FLOODING WILL BE AREAS ALONG AND EAST OF
THE PIKES PEAK REGION...INCLUDING COLORADO SPRINGS AREA...THE
SANGRE DE CRISTO MOUNTAINS...AND THE WET MOUNTAINS.

STORM SPOTTERS AND HAM RADIO GROUPS ACROSS SOUTHEAST AND
SOUTH-CENTRAL COLORADO ARE REQUESTED TO RELAY REPORTS OF SIGNIFICANT
RAINFALL TO THE NATIONAL WEATHER SERVICE IN PUEBLO.
Special weather statement, Jul 31, 12:40 PM MDT, 1 hour 32 minutes before
COZ058>081-311959-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SAT JUL 31 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...A FLASH FLOOD WATCH WILL BE IN EFFECT FROM 200 PM MDT UNTIL
MIDNIGHT FOR ALL OF THE SOUTHEAST COLORADO MOUNTAINS AND ADJOINING
PLAINS...

...SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING
DUE TO THE THREAT OF FLASH FLOODING...

LATEST COMPUTER GUIDANCE THIS MORNING INDICATES HEAVY RAINS CAPABLE
OF FLASH FLOODING WILL ONCE AGAIN DEVELOP OVER THE REGION THIS
AFTERNOON AND EVENING. THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE
MOUNTAINS...AND WILL BEGIN MOVING NORTHEAST ACROSS THE ADJACENT
PLAINS BY EARLY TO MID AFTERNOON. DUE TO CONINUED ABUNDANT
MOISTURE...FAVORABLE JET STREAM DYNAMICS...AND FORCING AT MID
LEVELS...LOCALLY HEAVY RAINS WILL BE POSSIBLE.

THE GREATEST THREAT OF FLASH FLOODING WILL BE AREAS ALONG AND EAST OF
THE PIKES PEAK REGION...INCLUDING COLORADO SPRINGS AREA...THE
SANGRE DE CRISTO MOUNTAINS...AND THE WET MOUNTAINS.

STORM SPOTTERS AND HAM RADIO GROUPS ACROSS SOUTHEAST AND
SOUTH-CENTRAL COLORADO ARE REQUESTED TO RELAY REPORTS OF SIGNIFICANT
RAINFALL TO THE NATIONAL WEATHER SERVICE IN PUEBLO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:06 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jul 30, 9:22 PM MDTFlash Flood WarningPUBCuster, Huerfano98 min
Jul 31, 3:17 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jul 31, 5:08 PM MDTFlash Flood WarningPUBEl Paso3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.